Clinical Article - 

Preventing & Recognizing Serotonin Syndrome in the Perioperative Arena

​Jennifer Nopoulos, MSNEd, RN, CPAN

Perioperative and perianesthesia nurses need to be vigilant in their prevention and recognition of serotonin syndrome, a rare but potentially serious reaction triggered by adding anesthesia medications to a patient’s current pharmacological treatment regimen. Serotonin syndrome, or serotonin toxicity, has resulted in moderate to severe adverse events including deaths, and is often misdiagnosed or missed altogether (Greenier, Lukyanova, and Reede, 2014).

Current changes in intraoperative pain management, combined with the common use of prescribed medications identified as triggers, may result in an increase in the incidence of peri-operative serotonin syndrome. Hydromorphone (Dilaudid) use has decreased in the wake of the opioid “epidemic” resulting in the increased use of fentanyl, especially as a postoperative analgesic. Fentanyl has been identified as a potential trigger of the syndrome when administered to patients who take serotonergic medications (Kirschner & Donovan, 2010).

Interest in this syndrome peaked for this author when a young, essentially healthy woman, came in for a short outpatient procedure. Postoperatively, she manifested fever, tremor, and ataxia several minutes after a dose of fentanyl 50 mcg was administered intravenously. The patient had received fentanyl intraoperatively and was taking a selective serotonin reuptake inhibitor (SSRI) per her medication history. Her physician changed her discharge order to admit and treated her with antipyretics. Urine and blood cultures were obtained, which were negative for pathogens. The fentanyl was discontinued, and the patient’s symptoms resolved by the next morning.

According to Kirschner & Donovan (2010), serotonin syndrome is diagnosed based on having three of the following symptoms after receiving known trigger agents:  mental status changes, agitation, myoclonus, hyperreflexia, diaphoresis, shivering, tremor, diarrhea, incoordination, or fever. Fentanyl’s mechanism in precipitating the symptoms is not known. Other analgesics in fentanyl’s phenylpiperidine class include meperidine, tramadol, methadone, and dextromethorphan (Ferrand, 2012). There are many classes of medications and drugs of abuse associated with the syndrome, including antiemetics, antitussives, antibiotics, anti-migraines, and herbal supplements (Gaffney & Schreibman, 2015). Patients who take SSRIs, herbals such as St. John’s Wort, monoamine oxidase inhibitors (MOAIs), or others such as Lithium and Tryptophan are at risk for the syndrome (Greenier et al., 2014).

Other serious perioperative complications or metabolic abnormalities must be considered as there is symptom overlap. These include malignant hyperthermia, neuroleptic malignant syndrome, anticholinergic toxicity (usually from atropine), and substance withdrawal (Kirschner & Donovan, 2010). Timing of symptom onset and patient history must be considered.

Treatment recommendations are similar with all reviewed authors and include stopping all triggering medications while providing supportive care such as intravenous fluids, cardiac and airway monitoring, oxygen, cooling measures, and possibly propofol or benzodiazepines for tremors. All authors report symptom resolution within one to four days (Gaffney & Schreibman, 2015; Greenier et al., 2014; Kirschner & Donovan, 2010).

Finally, Gaffney & Schreibman (2015) sum up recommendations for perioperative and procedural staff by encouraging increased vigilance:  adding consideration of serotonin syndrome preoperatively to identify those at risk, identifying associated symptoms if they occur, and considering symptom commonality with other drug or metabolic untoward reactions. The increased use of implicated and triggering medications both as continuous therapy and as peri-operative additions necessitate the identification of those patients at risk for serotonin syndrome.

 

References

Ferrand, S. (2012). Fentanyl and serotonin syndrome. Canadian Adverse Reaction Newsletter, 22(2), 2-3.

Gaffney, R.R., & Schreibman, I.R. (2015). Serotonin syndrome in a patient on trazodone and duloxetine who received fentanyl following a percutaneous liver biopsy. Case Reports in Gastroenterology, (2), 132.

Greenier, E., Lukyanova, V., & Reede, L. (2014). Serotonin syndrome: fentanyl and selective serotonin reuptake inhibitor interactions. AANA Journal, 82(5), 340-345.

Kirschner, R., & Donovan, J.W. (2010). Serotonin syndrome precipitated by fentanyl during  procedural sedation. Journal of Emergency Medicine (0736-4679), 38(4), 477-480.

Clinical Article

Postanesthesia care of patients being ruled out for Creutzfeldt-Jakob disease.

Read....

Clinical Article

“Buprenorphine (Subutex) and the combination drug Suboxone

in the perianesthesia setting.”

Read....

Clinical Article

Read....

La Asociación de Enfermeras de Perianestesia de Arizona es una organización sin fines de lucro que es un componente estatal
de la Sociedad Estadounidense de Enfermeras de Perianestesia (ASPAN).
A r izona Perianesthesia Nu r SES Asociación

Correo electrónico: info@azpana.org